Research Finds Ibuprofen Linked To Life-Threatening Potassium Deficiency

Painkillers containing ibuprofen can be linked to a rare condition that can result in potentially fatal potassium deficiency, a case series in the Medical Journal of Australia has found.

Researchers at three hospitals in Perth and Sydney reviewed the cases of four patients who presented to the emergency department with symptoms including lethargy, muscle weakness and evolving paralysis. Each patient was a long-term, regular user of ibuprofen – an over-the-counter non-steroidal anti-inflammatory drug (NSAID) – for chronic pain.

They were diagnosed with hypokalaemia, a dangerously low level of potassium in the blood that can lead to abnormal heart rhythms, the breakdown of muscle fibres, fatigue, muscle weakness, spasms, and paralysis.

One of the patients, a 45-year-old woman with severe toothache, was taking up to 50 tablets (14.4g) per day. However, another patient, a 40-year-old man with back pain, was taking fewer than 10 tablets per day.

Lead researcher Dr Jennifer Ng, an endocrinology registrar from Sir Charles Gairdner Hospital, said the potassium deficiency resulted from renal tubular acidosis (RTA) -a condition in which a person’s blood remains too acidic because the kidneys fail to excrete acids into the urine. This imbalance lowers blood potassium levels through several mechanisms.

“Excessive ingestion of ibuprofen, in combination with codeine or alone, can result in ibuprofen toxicity, including RTA,” Dr Ng said.

“Four previously published case reports have described similar clinical presentations occurring with ibuprofen use of 4.8 to 28g per day. However, one of our patients developed RTA at a dose below the maximum recommended.”

After ceasing ibuprofen use and being treated with potassium supplementation, the patients recovered. All were discharged from hospital – one after four days, while the most seriously ill patient, a 32-year-old woman, remained in hospital for three weeks.

“These cases remind practitioners about potential complications of unmonitored use of over-the-counter analgesics, including those with potential for misuse due to their codeine content,” Dr Ng said.

Source : The Medical Journal of Australia

Leave a comment